Subscribe for daily wellness inspiration

Like onlymyhealth on Facebook!

Pesticide linked to Alzheimer’s

By  ,  Onlymyhealth editorial team
Jan 28, 2014
4.8 / 5(4 Ratings)

US researchers suggest that exposure to a pesticide named DDT that was once used widely is likely to increase one’s risks for developing Alzheimer’s disease.
The study showed that patients who had Alzheimer’s had about four times the level of DDT in the body compared with healthy people. The researchers also added that some countries use it even today to fight or control malaria. However, more evidence was needed to prove that DDT had an important role to play in causing dementia.


DDTDDT began to be recognised as a massively successful pesticide that was initially used to control malaria at the end of World War Two and also to protect crops in commercial agriculture. There were, however, questions raised on the impact DDT had on human health and the environment.


DDT was banned in the US in 1972 and in several other countries. The World Health Organization still recommends the use of DDT so as to keep malaria in check.
For the study, levels of DDE (DDT breaks down into DDE when it enters the human body) in 86 people who had Alzheimer’s disease and compared the result thus derived with 79 healthy people  belonging to a similar age as well as background. The results showed that those people with Alzheimer’s had about 3.8 times the level of DDE in their body.


The study was published in the journal JAMA Neurology.

 

Article source: BBC News

Image Source: Getty Images

 

Read more Health News.

Related Articles
4.8 / 5(4 Ratings)
Write a Review
Post a Comment
Disclaimer +
Though all possible measures have been taken to ensure accuracy, reliability, timeliness and authenticity of the information; Onlymyhealth assumes no liability for the same. Using any information of this website is at the viewers’ risk. Please be informed that we are not responsible for advice/tips given by any third party in form of comments on article pages . If you have or suspect having any medical condition, kindly contact your professional health care provider.